Wyoming, 2009

Winter Storm in Wyoming, April 16 to 18, 2009

April 16 to 18, 2009 · NWS CYS · 6 events in 6 counties and zones

A moist low pressure system over eastern Colorado produced heavy snow over southeast Wyoming, generally at elevations above 5500 feet.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A moist low pressure system over eastern Colorado produced heavy snow over southeast Wyoming, generally at elevations above 5500 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 16, 1:43 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 16, 1:43 PM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
243 PM MDT THU APR 16 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY...
OBVIOUS WEATHER EVENT FOR THIS PERIOD WILL BE THE UPPER LOW
CURRENTLY CENTERED IN THE VICINITY OF THE 4 CORNERS AREA.  SOME
SHOWERS NOW OVER THE NEB PAHNANDLE WITH LIGHT SNOWS OVER THE
NORTHWESTERN PARTS OF THE CWA WHILE REMAINDER BEING DRY SLOTTED FOR
THE MOMENT. EXPECT PCPN TO FILL IN OVER THE ERN CWA TONIGHT AS UPPER
LOW DROPS A LITTLE SOUTHEAST AND MID/UPPER LEVEL DRY AIR GETS
SHUNTED OUT AND LOW LEVEL UPSLOPE DEEPENS.  SFC TEMPERATURES TRICKY
AND WILL BE CRITICAL FOR RAIN/SNOW LINE AS WELL AS AMOUNTS.  LATEST
INDICATIONS SEEM TO FAVOR SIGNIFICANT SNOW ACCUMULATIONS ABOVE ABOUT
5500 FEET MAINLY TONIGHT AND AGAIN FRIDAY NIGHT WITH THE HEAVIEST
SNOWFALL OVER THE LARAMIE RANGE.  HAVE UPGRADED PREVIOUS WINTER
STORM WATCH TO A WARNING OVER THE CHEYENNE FOOTHILLS AREA BEGINNING
MIDNIGHT TONIGHT BUT DROPPED THE WATCH FURTHER EAST AS WARMER
TEMPERATURES THERE SHOULD ACT TO LIMIT ACCUMULATIONS.  ALL OTHER
HILITES UNCHANGED.  AS UPPER LOW EMERGES OVER SE COLORADO LATE
FRIDAY BULK OF PCPN SHOULD SHIFT TO THE LARAMIE RANGE AND EASTWARD
THROUGH FRIDAY NIGHT AIDED BY UPSLOPE WHILE TAPERING OFF FURTHER
WEST.  AGAIN TRICKY AREA WILL BE THE HIGH PLAINS JUST EAST OF THE
MTNS WHILE MAINLY RAIN EXPECTED OVER THE PANHANDLE.  SATURDAY SHOULD
SEE A SLOW IMPROVEMENT ACROSS THE CWA AS UPPER LOW CONTINUES TO
DRIFT EASTWARD AND BETTER MOISTURE EDGES OUT OF THE CWA.  WILL FAVOR
COOL SIDE OF GUIDANCE TEMPS AND EVEN GO A LITTLE BELOW THOSE NUMBERS
IN SNOW DOMINATED AREAS FRIDAY.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
CONDITIONS WILL IMPROVE VASTLY BEGINNING SAT NIGHT AS A STRONG AND
BROAD CUTOFF LOW PRESSURE SYSTEM FINALLY MOVES AWAY FROM THE AREA.
THE CUTOFF WILL FILL INTO AN OPEN WAVE TROUGH SAT NIGHT AS IT MOVES
EAST OVER THE MIDWEST...WITH FLOW ALOFT OVER THE FORECAST AREA
BECOMING ANTICYCLONIC DOWNSTREAM OF A RIDGE OVER THE PACIFIC COAST.
UPPER FLOW WILL BE FROM THE NORTHWEST SAT NIGHT THROUGH TUE ALTHOUGH
IT WILL START TO BACK TUE AS THE RIDGE MOVES INLAND AND IS FLATTENED
BY SHORTWAVE ENERGY RIDING OVER THE TOP OF IT. THE DEAMPLIFIED RIDGE
WILL THEN MOVE QUICKLY EAST WED AS FLOW ALOFT CONTINUES BACKING TO
THE SOUTHWEST OVER THE AREA. SOUTHWESTERLY UPPER FLOW WILL PREVAIL
THU. CLOSER TO THE GROUND...SOME LINGERING WRAP AROUND TYPE
PRECIPITATION WILL BE POSSIBLE SAT NIGHT PRIMARILY OVER THE
SOUTHEASTERN PORTION OF THE FORECAST AREA. THE AIRMASS WILL SLOWLY
DRY SUNDAY WITH A DRY AND MILDER DAY ANTICIPATED. SURFACE HIGH
PRESSURE WILL KEEP MON DRY AS TEMPS WARM TO ABOVE NORMAL LEVELS.
WEAK SURFACE BASED LEESIDE TROUGHING WILL DEVELOP TUE. WITH MORE OF
A DOWNSLOPE COMPONENT TO THE SURFACE WINDS...TUE WILL REMAIN DRY
WITH TEMPS WARMING A FEW DEGREES MORE. CONTINUED LEESIDE TROUGHING
WED WILL CONTINUE THE DRY AND MILD WEATHER. A WEAK PACIFIC FRONT
WILL MAKE ITS WAY OVER CENTRAL WY BY LATE THU. THU WILL BE A FEW
DEGREES COOLER OVER NORTHERN PORTIONS OF THE FORECAST AREA BUT
SHOULD REMAIN DRY WITH THE BEST MOISTURE AND LIFT REMAINING TO OUR
NORTH THU AFTERNOON.

&&

.AVIATION...WIDESPREAD IFR/LIFR CONDITIONS EXPECTED ACROSS THE AREA
THROUGH SATURDAY NIGHT DUE TO LOW CIGS AND VSBYS IN ASSOCIATION WITH
UPPER LOW MOVING ACROSS THE CENTRAL AND SOUTHERN ROCKY MTNS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 6 AM FRIDAY FOR WYZ062-WYZ063.
     WINTER STORM WARNING UNTIL NOON SATURDAY FOR WYZ064>066.
     WINTER STORM WARNING FROM 12 AM FRIDAY UNTIL NOON SATURDAY
     FOR WYZ069.
NE...NONE.

&&

SHORT TERM/AVIATION...RE
LONG TERM...JR
Hazardous weather outlook, Apr 16, 12:01 PM MST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
101 PM MDT THU APR 16 2009

WYZ069-171200-
CHEYENNE FOOTHILLS-
101 PM MDT THU APR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED RAIN SHOWERS WILL MOVE ACROSS THE AREA THIS AFTERNOON
THEN CHANGEOVER TO SNOW THIS EVENING. A WINTER STORM WARNING IS
NOW IN EFFECT AFTER MIDNIGHT TONIGHT AS THE SNOW IS EXPECTED TO
INTENSIFY LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOONTIME SATURDAY
AS PERIODS OF SNOW AREA EXPECTED TO PERSIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>066-171200-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
101 PM MDT THU APR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT FOR MUCH OF THE AREA
THROUGH TONIGHT. AREAS OF SNOW WILL OCCUR THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON SATURDAY FOR
THE LARAMIE RANGES AND THE VALLEY. SNOW WILL PERSIST FRIDAY INTO
SATURDAY WITH THE HEAVIEST SNOW EXPECTED TO FALL OVER ALBANY AND
WESTERN LARAMIE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-021-055-171200-
DAWES-BOX BUTTE-MORRILL-CHEYENNE-
101 PM MDT THU APR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW WEAK THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN IS LIKELY FRIDAY AND SATURDAY WITH MAYBE SOME SNOW MIXING IN
AT TIMES DURING THE NIGHTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001-019-020-054-WYZ059-060-067-068-070-171200-
SIOUX-SCOTTS BLUFF-BANNER-KIMBALL-CONVERSE-NIOBRARA-PLATTE-GOSHEN-
PINE BLUFFS-
101 PM MDT THU APR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS WILL MOVE ACROSS THE AREA THROUGH TONIGHT WITH
SNOW MIXING IN WITH THE RAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN AND SNOW SHOWERS WILL PERSIST FRIDAY THROUGH SATURDAY WITH
THE BEST CHANCE FOR SNOW DURING THE NIGHTS. SOME SNOW
ACCUMULATIONS ARE POSSIBLE MAINLY ON GRASSY AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, North Carbon

When
April 16, 3:00 PM MST to April 17, 1:00 AM MST
Where
North Carbon forecast zone
Reported by
Public

Estimated total snowfall around 6 inches was reported.

Winter Storm, Laramie Range

When
April 16, 4:00 PM MST to April 18, 6:00 AM MST
Where
Laramie Range forecast zone
Reported by
Public

Estimated total snowfall from 12 to 20 inches was reported west of Cheyenne, WY. Interstate highway 80 was closed for a time due to accidents.

Winter Storm, North Laramie Range

When
April 16, 6:00 PM MST to April 18, 1:00 AM MST
Where
North Laramie Range forecast zone
Reported by
Public

Estimated total snowfall from 6 to 9 inches inches was reported.

Winter Storm, Snowy Range

When
April 16, 6:00 PM MST to April 18, 1:00 AM MST
Where
Snowy Range forecast zone
Reported by
Public

Estimated total snowfall from 6 to 10 inches inches was reported.

Winter Storm, Cheyenne Foothills

When
April 16, 7:00 PM MST to April 18, 6:00 AM MST
Where
Cheyenne Foothills forecast zone
Reported by
Official NWS Observations

Total snowfall from 8 to 14 inches was reported in the Cheyenne, WY area. Interstate highways 25 and 80 were closed for a time due to accidents.

Winter Storm, Laramie Valley

When
April 16, 7:00 PM MST to April 18, 1:00 AM MST
Where
Laramie Valley forecast zone
Reported by
Emergency Manager

Estimated total snowfall from 8 to 10 inches was reported in the Laramie, WY area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157562, 157560, 157563, 157564, 157558, 157561.